Purchase this article with an account.
A. J. Flug, J. Jonisch, V. A. Deramo, D. M. Fastenberg; Crystalline Retinopathy Following Intravitreal Preservative-Free Triamcinolone Acetonide: Clinical and SD-OCT Characteristics. Invest. Ophthalmol. Vis. Sci. 2009;50(13):5023.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report and characterize the development of crystalline retinopathy following intravitreal injection of preservative-free triamcinolone acetonide (PFTA, New England Compounding Center, Framingham, MA).
Retrospective analysis was conducted on a series of patients who developed a crystalline retinopathy following intravitreal PFTA. Clinical examinations, color and red free photographs, and Spectral-Domain Optical Coherence Tomography (SD-OCT) were reviewed for all patients, noting the number of injections given prior to the appearance of crystals, the interval from injection to the development of crystalline retinopathy, and the location of the crystals on SD-OCT. Visual acuities were recorded prior to the initial injection and following the development of crystalline retinopathy.
Twelve eyes in eight patients who developed crystalline retinopathy following PFTA (40mg/mL) were identified. Each dose contained 4mg of PFTA. Eleven eyes (91.7%) developed crystal deposition following one injection; one eye (8.3%) developed crystals following two injections. The mean interval from injection to the development of crystals was 4 months (range: 1-10 months). Seven eyes (58.4%) had crystals visible on SD-OCT. Of these, five localized to the retinal surface and two localized to a detached posterior hyaloid face. Three eyes (25%) had been treated previously with preserved triamcinolone acetonide (Kenalog-40, Bristol Myers Squibb, Princeton, NJ), but developed crystals only following treatment with PFTA. Visual acuity improved or remained stable in 10 eyes, and decreased by two Snellen lines in two eyes.
Crystalline retinopathy may develop after a single standard dose of PFTA. Crystal deposition appears between one and ten months following injection. SD-OCT demonstrates crystal deposition on the retinal surface and posterior hyaloid face. No apparent toxicity results from these crystalline deposits. This crystalline retinopathy may be exclusive to the preservative-free rather than the preserved formulation of triamcinolone.
This PDF is available to Subscribers Only